Finite-dimensional perturbations of self-adjoint operators

Research output: Contribution to journalArticlepeer-review


We study finite-dimensional perturbations A + γB of a self-adjoint operator A acting in a Hilbert space Heng hooktop sign. We obtain asymptotic estimates of eigenvalues of the operator A+γB in a gap of the spectrum of the operator A as γ → 0, and asymptotic estimates of their number in that gap. The results are formulated in terms of new notions of characteristic branches of A with respect to a finite-dimensional subspace of Heng hooktop sign on a gap of the spectrum σ(A) and asymptotic multiplicities of endpoints of that gap with respect to this subspace. It turns out that if A has simple spectrum then under some mild conditions these asymptotic multiplicities are not bigger than one. We apply our results to the operator (Af)(t) = tf(t) on L2([0, 1],pc), where pc is.the Cantor measure, and obtain the precise description of the asymptotic behavior of the eigenvalues of A + γB in the gaps of σ(A) = script C sign(= the Cantor set).

Original languageEnglish
Pages (from-to)127-164
Number of pages38
JournalIntegral Equations and Operator Theory
Issue number2
StatePublished - 1999

Bibliographical note

Funding Information:
Supported by a grant from the German-Israeli Foundation (GIF)

ASJC Scopus subject areas

  • Analysis
  • Algebra and Number Theory


Dive into the research topics of 'Finite-dimensional perturbations of self-adjoint operators'. Together they form a unique fingerprint.

Cite this